People may experience unpleasant reactions when taking this drug while drinking.
The U.S. National Library of Medicine says that mixing metronidazole and alcohol could cause negative side effects. Mixed with alcohol, this medication can cause a disulfiram-like reaction. Disulfiram is a drug that doctors frequently prescribe to treat drinking problems. It works by creating an unpleasant physical reaction to alcohol. Disulfiram-like reactions to wine or other types of alcohol with symptoms can include:
- Nausea and vomiting
- Flushing of the skin
- Stomach cramps
- Rapid heart rate
- Chest pain
- Difficulty breathing
Metronidazole interacts with alcohol to cause unpleasant symptoms, such as nausea and vomiting, stomach cramps, “flushing” or warmth and redness of the skin, fast pulse, chest pain, headache, and breathing problems. Doctors refer to this interaction between metronidazole and alcohol as a disulfiram-like reaction.
Do not drink any alcohol within at least 48 hours of your last dose of metronidazole.